Friday, October 08, 2010 Linda Boscarino, Community Member, asks

Q: What are the side effects after coming off methotrexate after usage for 2 1/2 yrs

Answer This
Answers (3)
Lisa Emrich, Health Guide
10/10/10 10:16am

Hi Linda,

 

Obviously each person's experience is different.  I 'tested' going off methotrexate once last year and didn't last much past two weeks before I went back on it.  The original pain of my pre-diagnosis RA started to come back and that scared me.  If you are trying/planning to stop methotrexate, work with your rheumatologist.  He/she may prescribe you some steroids to help you with any pain and adjustment you experience.  But definitely work together.

Reply
_K_, Community Member
10/ 8/10 6:03pm

I can only tell you my own experience but I hope it helps. I came off Methotrexate after taking it for around 5yrs, I did worry that I would be in unbelievable pain once I stopped taking them and be so stiff that I wouldn't be able to move (you know how overactive the imagination can get) so I appreciate your concern. However once I stopped taking them I would say I experienced some pain and stiffness for about a week and then my body adapted. It was no where near as bad as I had feared. I hope this helps a bit but like I said it is my own experience.

Reply
_K_, Community Member
10/10/10 2:58pm

As I mentioned before, I sometimes didn't take the methotrexate and possibly missing a week here and there helped prepare me for coming off it. I don't advise doing what I did, I was only young and didn't know better. I agree with Lisa that you should talk to your rheumatologist and see what they advise.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Linda Boscarino, Community Member— Last Modified: 12/27/10, First Published: 10/08/10